Hail, Roanoke
- When
- August 31, 4:13 PM EST
- Where
- Roanoke County, 0.69 mi N of Singer
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.240, -80.170
Showers and thunderstorm developed ahead of an approaching cold front. A couple of these storms increased to severe levels, producing damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Showers and thunderstorm developed ahead of an approaching cold front. A couple of these storms increased to severe levels, producing damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 31, 3:06 PM EST, 1 hour 7 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 406 PM EDT Wed Aug 31 2016 .SYNOPSIS... A weak trough moves across the area this evening, followed by a more significant front Thursday, which will bring a change in airmass. High pressure will then build in from the upper midwest with cooler weather conditions for Friday. This weekend may end up wetter than expected with Tropical Storm Hermine tracking across the Carolinas. && .NEAR TERM /THROUGH THURSDAY/... As of 400 PM EDT Wednesday... A weak prefrontal trough providing enough convergence over the mountains to spark a few scattered showers and thunderstorm this afternoon. Steering flow aloft is westerly and weak, therefore showers along the Blue Ridge will slowly drift east over the foothills then fade with sunset before reaching the piedmont. An upper level trough will dive to the south across the Mid West and central plain states tonight. The portion of the cold front moving across the Ohio Valley will creep to the southeast overnight. This front may be along western slopes of SE WV/SW VA by sunrise Thursday. The upper level trough will begin to pivot to the east and over the Tennessee Valley Thursday morning, which will then push the cold front across the area during the day Thursday. This frontal passage will be slow to cross the region as a possible surface low may develop over North Carolina Thursday morning. Despite winds becoming westerly behind the front, we will maintain high PoPs even though showers may wane some toward the Blue Ridge with a second line developing in the vicinity of route 29 eastward during the afternoon. Instabilities are not very impressive except over Southside where temperatures could warm into the lower 90s under mostly clear skies through mid afternoon. Can not rule out a strong thunderstorm or two late in the day, but the overall picture for severe is very low. Overnight lows will remain warm and muggy with lower 60s west to near 70F over the piedmont. Afternoon highs Thursday will greatly depend on the timing of the front and associated showers. We have fairly high confident with temperatures peaking in the mid to upper 80s east of the Blue Ridge. Our confidence is lower across the mountains with rain entering the west through much of the morning. Slower timing of the showers will obviously result in warmer temperatures. For now, we have temperatures warming into the mid and upper 70s. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 400 PM EDT Wednesday... Upper trof expected to swing southeast through the upper Great Lakes and into New England Thursday before pushing off the New England coast on Friday. The big change this forecast period is models are now leaning toward a slower solution in the tropics which means the upper trough may or may not pick up T.S. Hermine and progress things along as fast as previously forecast. As such have trended the forecast cloudier and wetter for Friday and Saturday, especially east of the Blue Ridge. Surface front is still progged to pass just south of the forecast area Thursday night introducing cooler conditions Friday. However, it now looks like T.S. Hermine will be slower, with models trending the center of the system farther northwest with time as it gains latitude. Please refer to the Tropical Prediction Center(WWW.NHC.NOAA.GOV) for the latest information. With models now hinting the system may take more of an inland track, this suggests, at the very least, more cloud cover across the entire forecast area to start off the Holiday weekend in addition to the threat for rain east of the Blue Ridge, highest pops from Danville to the coast. Temperatures will take a tumble with the frontal passage Thursday night, and pending cloud cover Friday into Saturday, may remain cool until the sun returns later in the weekend. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 400 PM EDT Wednesday... An upper level ridge of high pressure is forecast to build across the eastern US early next week. Initially temperatures will start off near normal Sunday and Monday, then inch upward a degree or two each day with above normal readings anticipated by mid week. Once the tropical low clears the region this weekend, anticipating a dry forecast per building heights and subsidence. Forecast confidence does remain low through Sunday however, due to model spread with respect to speed and track of the tropical low. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... As of 723 AM EDT Wednesday... Models highlighting best support for storms along the Blue Ridge south of Roanoke this afternoon moving east this evening over the foothills. Pulse storms this afternoon and evening will remain isolated to scattered. Therefore will keep VCSH in at KBCB/KROA and late in the day at KLYH. As we head into the night storms fade leaving behind VFR. Fog should form again but with frontal boundary moving toward WV it may not be as dense at LWB with mid deck arriving. Extended aviation discussion... A strong front in terms of airmass change will move into the region Thursday with a better chance for MVFR/IFR showers/thunderstorms, followed by cooler and drier air for Friday into Sunday. Most of the period looks VFR at this point, outside of the usual late night/early morning fog/low clouds. However, we will need to keep an eye on the Gulf as a tropical disturbance tracks across the SE corner of the US. If this storm remains inland across NC, rain chances and low flight restrictions will increase Friday night into Saturday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...PM LONG TERM...PM AVIATION...RCS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 409 PM EDT WED AUG 31 2016 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-012015- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER- WESTERN GREENBRIER- 409 PM EDT WED AUG 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ032>035-043>047-058-059-012015- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 409 PM EDT WED AUG 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
506 PM EDT WED AUG 31 2016
VAZ014-022-033-312130-
MONTGOMERY-ROANOKE-FRANKLIN-
506 PM EDT WED AUG 31 2016
...A STRONG THUNDERSTORM WILL AFFECT
ROANOKE...NORTHWESTERN FRANKLIN...AND EAST CENTRAL MONTGOMERY
COUNTIES...THE CITY OF SALEM AND THE CITY OF ROANOKE...
AT 505 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER GLENVAR...
MOVING NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
BENT MOUNTAIN...
SHAWSVILLE...
AND ELLISTON-LAFAYETTE.
THIS INCLUDES THE FOLLOWING LOCATIONS THE SALEM FAIRGROUNDS AND
ROANOKE REGIONAL AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3737 7999 3714 7986 3712 8012 3712 8014
3711 8024 3726 8029
TIME...MOT...LOC 2105Z 242DEG 17KT 3724 8015
JRThe Roanoke radar (KFCX), 26 km away, was scanning. The volume nearest the first event began at 21:10 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds downed large tree limbs. Damage values estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657156, 657157.